Welcome to Johns Hopkins Health Alerts!

"Johns Hopkins Health Alerts is an excellent site and I have recommended it to several of my friends. Thanks again, and keep up the good work!"
  • - D. Ambrosio


This free public service from Johns Hopkins Medicine helps keep you up to date on the latest breakthroughs for the most common medical conditions which prevent healthy aging.

Get the latest news sent straight to your inbox for FREE. Check all the boxes below for the topics that interest you.
We value your privacy and will never rent your email address

Johns Hopkins Health Alert

Questions on BPH, Sex and ED

Comments (1)

In this excerpt from the Special Report Restoring Sexual Intimacy After Prostate Cancer Treatment, Hopkins doctors answer questions on the subject of sexuality and BPH. 

TURP and Return of Erections

Q. I am 57 years old and recently had a TURP (transurethral prostatectomy) procedure performed. I had had longstanding problems with blockage and hesitancy. The procedure seems to have relieved my urination problems but I am in some discomfort, still. My penis is very tender and sore, and it hurts when I sit down. To make matters worse, I can no longer keep a hard erection, which has effectively killed my sex life. I had no problems prior to the surgery, as my wife will attest. Is there something going on that my urologist may not have checked for? Will my erections return?    

A. After a TURP, it is not unusual to have some soreness in the perineum made worse with sitting, and burning with urination from post-surgical inflammation. This discomfort alone can result in erectile dysfunction. However, long-standing erectile dysfunction from cavernous nerve injury would be an unusual side effect in a young man such as yourself after a TURP by an experienced doctor. I would expect most men who had no erectile dysfunction before TURP to have a return of erectile function within three months after a TURP. 

Viagra and Benign Prostatic Hyperplasia (BPH)

Q. Can you give me some information on the daily use of Viagra by men with benign prostatic hyperplasia (BPH)? Are there any drug interactions or side effects I should know about?    

A. Viagra was the first of a family of phosphodiesterase 5 (PDE5) selective inhibitors. These drugs increase blood flow to the erectile channels of the penis by dilating the small blood vessels in the smooth muscle chambers that become engorged with arterial blood during erection. PDE5 inhibitors work by amplifying the normal erectile response. 

Viagra does not affect the bladder or the prostate itself, so rarely will it have any positive or negative effects on existing lower urinary tract symptoms. Likewise, Viagra will not interact with most of the commonly prescribed medications for BPH. 

It is important to note, however, that Levitra (vardenafil), which is sometimes substituted for Viagra in treatment of erectile dysfunction (ED), can have very significant interactions with one class of drugs used for BPH symptoms, namely, alpha-adrenergic antagonists such as Hytrin (terazosin) and Cardura (doxazosin).  The combination of Levitra and Hytrin or Cardura can potentially cause a very serious drop in blood pressure. 

Posted in Enlarged Prostate on February 14, 2012


Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer


Notify Me

Would you like us to inform you when we post new Enlarged Prostate Health Alerts?

Post a Comment

Comments

Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.

The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.


I have just be diagnosed with prostrate cancer. My psa was 4 and my gleason score is 6. I am 72 years old. I have yet to get a second opinion but plan to. Based on my research my preference would be proton treatment but my Humana insurance does not cover that procedure. The other options are not very appealing to me. Should I wait and monitor my psa for a few months before making a decision. Any suggestions? Thanks Phil

Posted by: pschance2 | February 21, 2012 4:07 PM

Post a Comment


Already a subscriber?

Login

Forgot your password?

New to Johns Hopkins Health Alerts?

Register to submit your comments.

(example: yourname@domain.com)

Customer Service

Registered Users Log-in:

Forgot Password?

Become a Registered User!
It's fast and FREE!
The Benefits of Being a Registered User

Johns Hopkins' Bestsellers Prostate Disorders

Our Featured Titles:

Johns Hopkins Prostate Disorders White Paper

  • The Johns Hopkins Prostate Disorders White Paper 2014
    This all-in-one comprehensive guide explains everything you need to know about your prostate -- what it is, what it does, and what problems can develop, such as prostatitis, benign prostatic hyperplasia (BPH or enlarged prostate), and prostate cancer. You'll learn key facts about prostate health, discover prostate treatments you never knew existed, and understand what your options are if you're ever diagnosed with prostate cancer. 96 pages.
    PLUS, get your FREE Special Report: Prostate Power through this exclusive web-only offer.
    Read more or order now

Johns Hopkins Prostate Disorders Bulletin